Missouri, 2011Flash Flood and Damaging Wind in Missouri, July 24, 2011
July 24, 2011 · NWS MEG · 2 events in 1 county or zone
Typical summer time convection developed during the afternoon into the evening hours across the Mid-South. Some storms became severe and produced damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Typical summer time convection developed during the afternoon into the evening hours across the Mid-South. Some storms became severe and produced damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 24, 2:36 PM CST, 54 minutes earlier.
Area forecast discussion, Jul 24, 2:36 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT SUN JUL 24 2011
.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE ALONG THE PERIPHERY OF
A DEEP MOISTURE AXIS DRAPED ACROSS THE MIDSOUTH. STORMS SHOULD
CONTINUE THROUGH PEAK HEATING HOURS FEEDING ON 4500-5000 J/KG
SBCAPE VALUES. PRECIPITABLE WATER VALUES REMAIN NEAR OR JUST ABOVE
2 INCHES ALLOWING STORMS TO PRODUCE HEAVY DOWNPOURS WITH LOCALIZED
FLOODING POSSIBLE. OTHERWISE...MAIN STORM THREATS WILL BE
CONTINUOUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. AREAS THAT
DO NOT RECEIVE RAINFALL WILL CONTINUE TO EXPERIENCE INTENSE HEAT
THIS AFTERNOON. SLIGHTLY HIGHER DEWPOINTS HAVE YIELDED HEAT INDEX
READINGS NEAR 110 DEGREES IN SOME AREAS.
RELIEF FROM THE HEAT SHOULD BE FELT MONDAY AS THE PERSISTANT H5
RIDGE BEGINS TO BREAK DOWN ALLOWING A WEAK COLD FRONT TO APPROACH
THE AREA. THIS COMBINED WITH NORMAL DAYTIME HEATING WILL YIELD
BETTER CHANCES FOR MORE ORGANIZED CONVECTION. A FEW STORMS COULD
BE STRONG TO POSSIBLY SEVERE WITH CONTINUED GOOD THERMODYNAMICS
AND BETTER FORCING ALONG THE FRONT. BECAUSE OF THIS...WILL CHOOSE
NOT TO EXTEND THE HEAT ADVISORY INTO TOMORROW. HAVING SAID
THIS...AREAS THAT DO NOT RECEIVE RAINFALL TOMORROW WILL REMAIN HOT
AND HUMID. WOULD NOT BE SURPRISED TO SEE HEAT INDEX VALUES IN A
FEW AREAS REACH 105 DEGREES DURING PEAK HEATING HOURS. DO NOT
BELIEVE THE EXTENT OF COVERAGE WILL BE ENOUGH TO WARRANT EVEN A
PARTIAL EXTENSION OF THE ADVISORY. THIS WILL NEED TO BE MONITORED
HOWEVER BY SUBSEQUENT SHIFTS.
TUESDAY THROUGH WEDNESDAY...THE FRONT SHOULD STALL ACROSS THE
LOWER MISSISSIPPI VALLEY AND BEGIN TO PUSH NORTH AS A WARM FRONT.
THE FRONT SHOULD THEN WASH OUT AS IT MOVES INTO THE H5 RIDGE
BUILDING BACK ACROSS THE AREA. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST EACH DAY MAINLY ACROSS NORTH
MISSISSIPPI WITH A BETTER MOISTURE FEED.
AN INVERTED H5 TROUGH WILL THEN SLIDE TO THE NORTH FROM THE GULF
COAST AND INTO THE SOUTHWEST PERIPHERY OF THE RIDGE. THIS WILL
BRING A DEEPER AXIS OF MOISTURE INTO THE AREA AND INCREASED
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.
UNFORTUNATELY THIS WILL ALSO KEEP DEWPOINTS IN THE MID 70S ACROSS
THE REGION KEEPING THE AREA HUMID AND WITH THE RETURN OF THE
RIDGE...ADDITIONAL HEAT HEADLINES WILL BE LIKELY.
CCD
&&
.AVIATION...
18Z TAF CYCLE (24/18Z-25/18Z)
VFR CONDITIONS ARE EXPECTED THE MAJORITY OF THE TIME AT THE TAF
SITES WITH JUST A FEW EXCEPTIONS. SCATTERED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON ACROSS THE MIDSOUTH DUE TO DAYTIME HEATING
AND INCREASED INSTABILITY. INCLUDED VCTS AT ALL OF THE TAF SITES.
IFR CONDITION ARE POSSIBLE BETWEEN 25/08Z-25/12Z AT KTUP AND KMKL
DUE TO STRATUS AND / OR FOG...MENTIONED TEMPO GROUPS AT THESE SITES
WITH THE POSSIBILITY OF THE LOWER CONDITIONS. INCLUDED VCSH AT KJBR
AND KMKL AFTER 25/16Z WITH THE APPROACH OF A SURFACE AND UPPER AIR
TROUGH FROM THE NORTH. WINDS GENERALLY SW 6-7 KTS THIS AFTERNOON.
WINDS MAINLY 5 KTS OR LESS TONIGHT INTO MONDAY MORNING.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 78 93 78 95 / 30 50 20 20
MKL 75 92 72 95 / 30 50 20 10
JBR 77 94 75 96 / 30 40 10 10
TUP 75 92 75 93 / 30 60 30 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jul 24, 2:47 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT SUN JUL 24 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-252300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
347 PM CDT SUN JUL 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT ACROSS THE ENTIRE MIDSOUTH
THROUGH THIS EVENING AS HEAT INDEX VALUES EXCEED 105 DEGREES.
SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF THE
AREA THROUGH THIS EVENING. SLOW MOVING THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND ISOLATED FLASH
FLOODING. STRONG STORMS WILL ALSO PRODUCE GUSTY WINDS AND
CONTINUOUS CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
MONDAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 40. ISOLATED
DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
MOST INTENSE STORMS.
VERY HOT AND HUMID CONDITIONS WILL RETURN BY THE MIDDLE OF NEXT
WEEK WITH HEAT INDEX VALUES LIKELY EXCEEDING 105 DEGREES AGAIN.
HEAT ADVISORIES WILL LIKELY BECOME NECESSARY DURING THIS TIME
PERIOD.
.SPOTTER INFORMATION STATEMENT...
BRIEF SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND
EVENING.
CCD
In the hours before
Special weather statement, Jul 24, 1:54 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT SUN JUL 24 2011
ARZ017-242045-
LAWRENCE AR-
254 PM CDT SUN JUL 24 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...
SOUTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES SOUTHEAST OF STRAWBERRY AT 254 PM
CDT...MOVING SOUTH AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LAWRENCE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3593 9136 3597 9136 3599 9123 3599 9117
3592 9114 3589 9114 3588 9135 3589 9137
3593 9137
TIME...MOT...LOC 1954Z 354DEG 5KT 3589 9127Special weather statement, Jul 24, 3:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT SUN JUL 24 2011
ARZ009-MOZ113-242145-
CLAY AR-DUNKLIN MO-
406 PM CDT SUN JUL 24 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...
EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER ST. FRANCIS AT 407 PM CDT...MOVING SOUTHEAST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA...KENNETT...MALDEN...PIGGOTT AND
RECTOR...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3663 8998 3659 8994 3621 8996 3621 9030
3622 9032 3626 9033 3626 9039 3635 9041
3650 9043 3650 9023 3654 9022 3664 9012
TIME...MOT...LOC 2107Z 310DEG 5KT 3645 9012Flash Flood, Dunklin
- When
- July 24, 3:30 PM CST to 4:30 PM CST
- Where
- Dunklin County, 0.89 mi SSE of Vly Ridge to 1.65 mi SSE of Vly Ridge
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.569, -90.092
Heavy rain flooded the intersection of Highway H and Highway J north of Campbell.
Thunderstorm Wind, Dunklin
- When
- July 24, 3:30 PM CST to 3:40 PM CST
- Where
- Dunklin County, Kennett to 0.67 mi NE of Kennett Mem Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.230, -90.070
Straight line winds knocked four trees in addition to power lines and power poles in Kennett.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 24, 20111 death · 1 injured · $65,000 · 65 kt wind · 7 events
- Damaging Winds and Heavy Rain in Nebraska, July 24 to 25, 2011$255,000 · 61 kt wind · 12 events
- Damaging Winds in New Jersey, July 24, 2011$350,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, July 24, 20111 injured · $123,000 · 4 events
- Damaging Winds in Kansas, July 24, 2011$135,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, July 24, 2011$79,000 · 70 kt wind · 9 events
- Flash Flooding and Damaging Winds in Ohio, July 24, 2011$69,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in Colorado, July 24, 20115 injured · 3 events
- Flash Flood and Damaging Winds in North Carolina, July 24, 2011$35,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Minnesota, July 24, 2011EF1 · 12 events
- Damaging Wind and Heavy Rain in Illinois, July 24, 2011$40,000 · 50 kt wind · 2 events
- Damaging Wind in Indiana, July 24, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332993, 332995.